Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 365, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 24, 2019, 6:36 PM CDT for Harper County, Kingman County, Kansas. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2019, 6:36 PM CDT (23:36 UTC)
- Expired
- Sep 24, 2019, 7:45 PM CDT
- In force
- 69 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Harper County, KS, Kingman County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:52 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 24, 3:52 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Wichita KS 352 PM CDT Tue Sep 24 2019 .SHORT TERM...(This evening through Thursday night) Issued at 338 PM CDT Tue Sep 24 2019 Storms have began firing ahead of the surface cold front in an environment characterized by effective shear on the order of 30-40kt and moderate instability which should be supportive of organized, severe convection. Additionally, effective SRH of around 150 m2/s2 may tend to help in the development of rotating updrafts/supercell potential. Deep layer shear oriented perpendicular to the boundary should keep storms more discrete initially, although a mixed multicell/supercell mode is possible given the marginal shear, with storm mergers possible with time. The main threats look to be large hail and damaging wind gusts. Of note, hail up to 2" in diameter cannot be ruled out should storms remain more discrete and/or be able to develop sustained, rotating updrafts. Additionally, some enhanced stretching potential may exist in the vicinity of the cold front where steep low-level lapse rates and instability are maximized, with a tornado not out of the question. By this evening, storms may tend to weaken as they outrun the cold front and as the better large scale forcing shifts away from the area. Given all of the above, we still expect the potential for severe weather, but it remains a somewhat more conditional threat (ie. if storms can form, they will likely be severe). Martin Scattered elevated showers and storms may linger through the early morning hours tomorrow as warm moist advection looks slow to taper off. The NAM and RAP are the most generous with this idea while the GFS seems to shutdown the moisture transport more quickly. Models agree that the surface cold front will stall and stay draped along portions of south central and southeast KS throughout the day tomorrow. This stalled front and any residual outflow boundaries from overnight convection will provide a focus for renewed convection tomorrow evening and night. Along the front, areas of south central and southeast KS will destabilize with daytime heating and low 70s dewpoints progged again. A weakening CAP is progged mainly over southeast KS in the afternoon (albeit there remain some model discrepancies of which areas hold a strong cap vs become weakly capped). Any convective initiation in this unstable environment including MLCAPE values of 2,000 to 3,000 J/kg (RAP is the most generous) and modest mid level lapse rates of 6.5 C/km combined with marginal shear of 25-30kts would support a few strong to severe storms capable of one inch hail and wind gusts of 60 mph. Widely scattered elevated storms may develop later in the evening and overnight tomorrow mainly across areas of south central and southeast KS. 310 K isentropic upglide, subtle shortwaves embedded in the mid level flow, and increasing frontal convergence will combine with 2000J/kg or greater of MUCAPE and about 20-30kts of 1-6km bulk shear to support strong to marginally severe storms overnight. While there remains some discrepancies in the degree of moisture transport, a couple models show decent moisture transport running into the front which would increases the chance of convection (GFS is again quick to shut off moisture). Have kept modest pops in the forecast. This front will lift north on Thursday before our next decent cold front arrives on Friday. Butler .LONG TERM...(Friday through Tuesday) Issued at 338 PM CDT Tue Sep 24 2019 Mid level flow switches to SW'ly on Friday as a mid level shortwave moves over the region pushing a cold front through the Central Plains. At this time, severe storms look likely along and ahead of the cold front Friday afternoon and early evening. The front then stalls over the area for the weekend before lifting north of the area on Sunday which will bring continued chances of showers and storms. We lock in southwesterly flow toward the end of the forecast period as an upper ridge builds over the Ohio and Tennessee Valleys. This pattern will leave portions of Kansas unsettled with multiple chances of showers and storms to start out next week. Expect above normal temperatures Sunday and Monday with highs in the mid to upper 80s. Butler && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 136 PM CDT Tue Sep 24 2019 Primary aviation concerns: TSRA, low CIGs A cold front will push slowly southeast across the area over the next 24 hours, with an increased risk of TSRA. Initially, TSRA look to be focused over central/south-central Kansas, but may eventually spread/develop east into southeast Kansas late tonight or WED AM. There remains some uncertainty regarding the evolution of TSRA later tonight/WED, so I opted to keep out any TSRA mention for KICT/KCNU for now. Ahead of the front, gusty winds are expected this afternoon for a brief time, especially central/south-central KS. The winds will begin to shift around to the W/NW late tonight/WED as the front moves through. On WED, the front may stall, with TSRA lingering into the day across southern Kansas. SE Kansas will continue to see lower CIGs into this afternoon, with lower CIGs likely returning to the rest of southern Kansas later tonight/WED as the front moves through. Across central KS, confidence is low that lower CIGs will occur and I have trended towards no CIG for now there. Of note, any TSRA that forms over central KS today could produce gusty/erratic wind gusts, large hail, and possibly a tornado. With time, the threat of severe TSRA should decrease, but reduced VIS and gusty winds will remain possible. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 83 62 80 / 40 20 40 20 Hutchinson 65 81 59 79 / 40 10 30 20 Newton 66 81 60 78 / 40 10 40 20 ElDorado 68 82 62 78 / 30 20 50 30 Winfield-KWLD 69 85 63 81 / 30 20 50 20 Russell 61 81 56 79 / 20 0 20 10 Great Bend 61 80 57 79 / 40 0 20 10 Salina 63 80 57 79 / 40 10 20 20 McPherson 64 80 57 77 / 50 10 30 20 Coffeyville 69 85 65 81 / 30 30 60 30 Chanute 68 83 62 79 / 40 30 50 30 Iola 68 82 62 79 / 40 30 50 30 Parsons-KPPF 69 85 64 80 / 40 30 60 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KMB/RM LONG TERM...KMB AVIATION...RM
Hazardous weather outlook, Sep 24, 4:16 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 416 PM CDT Tue Sep 24 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 416 PM CDT Tue Sep 24 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms are expected to develop over portions central and south central Kansas this afternoon. A few storms are expected to become severe and capable of producing hail up to 2 inches in diameter, damaging winds up to 70mph, and a tornado or two. Heavy rainfall will also be possible which could cause minor flooding. Some strong storms may continue into tomorrow morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered strong to severe storms will be possible again tomorrow evening through the overnight hours. One inch hail and wind gusts to 60 mph will be possible with the strongest storms. Scattered storm chances will affect the region Thursday through Tuesday. A few strong to severe storms will be possible through this period, with Friday having the best chances to see more numerous severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across portions of central and south central Kansas this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Sep 24, 4:10 PM CDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Wichita KS 410 PM CDT Tue Sep 24 2019 KSZ047-242200- Barton KS- 410 PM CDT Tue Sep 24 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Barton County in central Kansas... * Until 500 PM CDT. * At 407 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Ash Valley...moving northeast at 35 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Pawnee Rock, Albert, Olmitz and Great Bend Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for central Kansas. LAT...LON 3855 9903 3865 9889 3826 9863 3826 9903 TIME...MOT...LOC 2109Z 238DEG 31KT 3829 9921 Martin
Special weather statement, Sep 24, 5:24 PM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Wichita KS 524 PM CDT Tue Sep 24 2019 KSZ033-242300- Lincoln KS- 524 PM CDT Tue Sep 24 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Lincoln County in central Kansas... * Until 600 PM CDT. * At 520 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Hunter, or 13 miles northwest of Lincoln...moving east at 25 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Barnard and Ash Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3922 9793 3906 9793 3905 9844 3922 9844 TIME...MOT...LOC 2224Z 260DEG 20KT 3916 9836 BUTLER
Local storm report, Sep 24, 6:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL BARNARD 39.19N 98.04W
09/24/2019 E1.00 INCH LINCOLN KS TRAINED SPOTTER
SPOTTER REPORTED COPIOUS AMOUNT OF ONE INCH HAIL. IT
COVERED HIS YARD RAPIDLY.
&&
TVAUGHANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 6:52 AM CDT | Dense Fog Advisory | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 5 more | 2 hr |
| Sep 24, 4:10 PM CDT | Special Weather Statement | ICT | Barton | 50 min |
| Sep 24, 5:24 PM CDT | Special Weather Statement | ICT | Lincoln | 36 min |
| Sep 24, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.